Maine, 2021

Hail and Damaging Winds in Maine, June 19, 2021

June 19, 2021 · NWS GYX · 13 events in 4 counties and zones

A pre-frontal trough and surface cold front pushed through Maine through the afternoon of June 19th. An unstable atmosphere, combined with abundant shear allowed a line of storms to develop across Somerset County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A pre-frontal trough and surface cold front pushed through Maine through the afternoon of June 19th. An unstable atmosphere, combined with abundant shear allowed a line of storms to develop across Somerset County. The line of storms gathered strength once they reached the Kennebec River Valley were they became severe. Severe thunderstorms continued to track eastward through the Midcoast region through the afternoon hours. One storm became an organized long track supercell that had a distinct wall cloud with an associated funnel cloud. Tornado touchdown with this circulation was never found or confirmed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 19, 1:57 PM EST, 23 minutes earlier.

Area forecast discussion, Jun 19, 1:57 PM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Gray ME
257 PM EDT Sat Jun 19 2021

.SYNOPSIS...
A front will move through this evening bringing showers and
thunderstorms to the region. High pressure makes a brief
appearance tomorrow into Monday but with the caveat of building
heat and humidity. Precipitation chances return late Monday
through Tuesday night as a frontal complex crosses New England,
perhaps picking up some tropical moisture as it does so. High
pressure then returns for a cooler and quiet end to the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Cold front and pre-frontal trough crossing the area will bring
scattered thunderstorms through this evening. Latest RAP analysis
brings and area of effective shear in excess of 35 kts across the
area with pockets of effective shear to 55 kts over south-central
Maine. This shear will overlap an axis of SBCAPE to 1500 J/kg from
interior York County into the White Mountains and then eastward
through the Mid-Coast of Maine. It is here where thunderstorms will
have the greatest chance to become severe with damaging winds
and marginally severe hail through 7 pm this evening. Across
the southern half of New Hampshire dry air aloft has mixed to
the surface causing dewpoints to drop into the low 50s limiting
the chance for thunderstorms south of the White Mountains. The
threat for severe storms will diminish after 7 pm with lingering
showers and thunder across eastern zones through the first part
of tonight.

The cold front decelerates tonight and does not clear the area
until tomorrow morning. Overnight some convective debris from
thunderstorm activity over PA and western NY this afternoon will
track across southern New England. This debris will bring
increasing clouds tonight across southern New Hampshire with a
slight chance for showers. Lingering low level moisture will
lead to patchy fog near the Mid-Coast and in northern valleys.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Cold front will be pushing through southern New England Sunday
morning. The cooler air behind the front does not make it into the
forecast area and with H8 temps rising to +15C to +16C leading
similar high temperatures as today with dewpoints in the 50s.
Small surface high crosses the area Sunday afternoon for mostly
sunny skies.

High pressure shifts offshore Sunday night with higher dewpoint air
being advected into the area by Monday morning. This will lead to
areas of patchy fog to develop by morning along the coast and in
valley locations.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
No significant changes to the going forecast at this time as latest
deterministic and ensemble guidance have not shown any major shifts
in mass fields.

On Monday a long wave trough will continue to amplify across the
midwest/south with heat and humidity increasing on the East Coast in
the deep southerly/southwesterly flow ahead of the trough. Heights
will gradually fall on Monday as the trough approaches and these
will be associated with a SFC cold front.

The question thus far has been how fast does the cold front
progress during the day on Monday? Most guidance has remained
fairly slow, allowing for a dry or mostly dry and hot day on
Monday. However, a few pieces of guidance are a little more
progressive and give the western zones a shot at strong
thunderstorms late in the day. PWATS will be high in any event,
so we'll have to watch for localized flooding if thunderstorms
do make it into our region during the day. Other slower
solutions have a more widespread convective fropa on Tuesday
with some additional tropical moisture infused thanks to what
should be the distant remnants of Claudette. As far as our
forecast PoPs go Mon/Tue, have hedged a bit toward the slower
solution.

We'll cool down for a day or so in the wake of the cold front around
Wednesday, but then it appears that we get right back into a summery
pattern.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Short Term...Mainly VFR through Sunday, but could see temp
restrictions due SHRA/TSRA this evening at KHIE and KAUG. There
is a chance for some patchy fog along the Mid-Coast and in the
Connecticut Valley early tomorrow morning, but confidence is not
high enough to put in the TAF. There is abetter chance for low
cigs and fog Sunday night as low level moisture returns from the
south.

Long Term...Low cigs/vsbys possible on the coastal plain Monday
morning before lifting. Otherwise, there will be a chance of
thunderstorms Monday evening across western NH. We expect for low
clouds and perhaps fog to move back in Monday night into early
Tuesday morning on the coast with moist southerly winds expected.
Tuesday may feature more widespread showers and thunderstorms, but
confidence on that is low at this time.
A return to widespread VFR conditions is likely Tuesday night and
Wednesday.

&&

.MARINE...
Short Term...S-SW flow will gust 20 to 25 kts this evening ahead
of a cold front and will subside early tonight. Seas will run
to 5 ft along the outer waters through the first part of the
night. Weak high pressure crosses the waters Sunday for quiet
conditions.

Long Term...SCA conditions are likely, at least outside of the
bays, Monday and Monday night as southerly flow increases and
brings seas up over 5 feet. There is some possibility that
higher swells will continue into midweek as the remnants of
Claudette move well to our east.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory until 2 AM EDT Sunday for ANZ150-152-154.

&&

NEAR TERM...Schroeter
SHORT TERM...Schroeter
LONG TERM...Ekster
Hazardous weather outlook, Jun 19, 2:12 PM EST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
312 PM EDT Sat Jun 19 2021

MEZ018-023-024-NHZ003-005>015-201915-
Interior York-Coastal York-Coastal Cumberland-Northern Grafton-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
312 PM EDT Sat Jun 19 2021

This Hazardous Weather Outlook is for southwest Maine, New
Hampshire, central New Hampshire, northern New Hampshire and
southern New Hampshire.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat and humidity builds Monday with heat indices approaching the
mid 90s across southern areas.

Localized very heavy rainfall is possible Tuesday afternoon in
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

ANZ150>154-201915-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
312 PM EDT Sat Jun 19 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MEZ007>009-012>014-019>022-025>028-033-NHZ001-002-004-201915-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Central Interior Cumberland-
Androscoggin-Kennebec-Interior Waldo-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Interior Cumberland Highlands-Northern Coos-
Southern Coos-Northern Carroll-
312 PM EDT Sat Jun 19 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine and northern New
Hampshire.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected through this evening. A few
storms will be capable of strong to damaging winds and marginally
severe hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat and humidity builds Monday with heat indices approaching the
mid 90s across southern areas.

Localized very heavy rainfall is possible Tuesday afternoon in
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 19, 1:33 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Gray ME
233 PM EDT Sat Jun 19 2021

MEZ008-012>014-020-021-191900-
Southern Oxford-Androscoggin-Southern Franklin-Southern
Somerset-Kennebec-Northern Franklin-
233 PM EDT Sat Jun 19 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL
KENNEBEC...EAST CENTRAL OXFORD...NORTH CENTRAL ANDROSCOGGIN AND
SOUTHEASTERN FRANKLIN COUNTIES...

At 232 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles northwest of Wilton to near
Rumford. Movement was east at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Farmington, Bethel, Rumford, Jay, Livermore Falls, Dixfield, Canton,
Wilton, Mexico, Weld, Anson, Livermore, Chesterville, Hartford,
Fayette, Carthage, Avon, Industry, Town Of Washington and Perkins.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4482 6994 4446 7003 4444 7068 4473 7039
TIME...MOT...LOC 1832Z 258DEG 39KT 4469 7037 4451 7054

Tubbs
Special weather statement, Jun 19, 1:40 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Gray ME
240 PM EDT Sat Jun 19 2021

MEZ007-NHZ001-002-191915-
Northern Oxford-Northern Coos-Southern Coos-
240 PM EDT Sat Jun 19 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN OXFORD AND
NORTHERN COOS COUNTIES...

At 239 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Pittsburg to near Lewis. Movement
was east at 50 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Colebrook, Errol, Pittsburg, Dixville, Stratford, Columbia, Dummer,
Clarksville, Stewartstown, Lynchtown, Parmachenee, Parkertown,
Wentworth Location, Oxbow and Lincoln Plantation.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4479 7157 4482 7158 4484 7155 4486 7155
      4491 7150 4499 7154 4501 7151 4500 7148
      4501 7147 4502 7150 4507 7150 4512 7143
      4514 7144 4523 7138 4521 7091 4464 7116
      4471 7161 4475 7163
TIME...MOT...LOC 1839Z 274DEG 45KT 4510 7142 4481 7176

Tubbs
Special weather statement, Jun 19, 1:54 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Gray ME
254 PM EDT Sat Jun 19 2021

MEZ014-021-191930-
Southern Somerset-Kennebec-
254 PM EDT Sat Jun 19 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KENNEBEC AND
SOUTHEASTERN SOMERSET COUNTIES...

At 254 PM EDT, a strong thunderstorm was located near Madison, or 10
miles northwest of Skowhegan, moving east at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Skowhegan, Pittsfield, Madison, Clinton, Norridgewock, Anson, Canaan,
Hartland, Cornville, Athens, Embden, Harmony, Solon and Saint Albans.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4482 6997 4495 6993 4495 6945 4466 6955
TIME...MOT...LOC 1854Z 284DEG 33KT 4488 6987

Tubbs
Special weather statement, Jun 19, 2:00 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Gray ME
300 PM EDT Sat Jun 19 2021

MEZ012-018>020-033-191930-
Southern Oxford-Interior Cumberland Highlands-Androscoggin-Interior
York-Central Interior Cumberland-
300 PM EDT Sat Jun 19 2021

...A HEAVY SHOWER WILL AFFECT WEST CENTRAL CUMBERLAND COUNTY...

At 258 PM EDT, a shower was located near Naples, moving east at 40
mph.

Winds in excess of 40 mph are possible with this shower. The shower
may also start to produce lightning soon.

Locations impacted include...
Naples, Cumberland, Gorham, Falmouth, Gray, Hiram, Cornish, Raymond,
Standish, Casco, Limington, Denmark, Frye Island, Windham, Sebago,
New Gloucester, Baldwin and North Yarmouth.

This includes Interstate 95 between mile markers 56 and 71.

This shower may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near Sebago Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4379 7078 4393 7080 4400 7024 4375 7032
TIME...MOT...LOC 1858Z 268DEG 34KT 4387 7064

Clair
Special weather statement, Jun 19, 2:08 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Gray ME
308 PM EDT Sat Jun 19 2021

MEZ013-014-021-022-026-027-191945-
Interior Waldo-Southern Franklin-Southern
Somerset-Kennebec-Lincoln-Knox-
308 PM EDT Sat Jun 19 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL KENNEBEC...
NORTHWESTERN KNOX...NORTHWESTERN WALDO...SOUTHEASTERN SOMERSET AND
NORTHERN LINCOLN COUNTIES...

At 308 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Norridgewock to near Belgrade.
Movement was east at 50 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Augusta, Waterville, Fairfield, Oakland, Skowhegan, Pittsfield,
China, Clinton, Belgrade, Manchester, Liberty, Palermo, Norridgewock,
Unity, Benton, Canaan, Albion, Burnham, Detroit and Freedom.

This includes Interstate 95 between mile markers 114 and 148.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4426 6939 4442 7002 4474 6987 4477 6928
      4472 6926
TIME...MOT...LOC 1908Z 277DEG 45KT 4469 6982 4448 6994

Tubbs
Special weather statement, Jun 19, 2:12 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Gray ME
312 PM EDT Sat Jun 19 2021

MEZ007>009-NHZ001-002-191945-
Northern Oxford-Northern Franklin-Central Somerset-Northern
Coos-Southern Coos-
312 PM EDT Sat Jun 19 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN OXFORD...
WEST CENTRAL FRANKLIN AND EAST CENTRAL COOS COUNTIES...

At 311 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles south of Coburn Gore to 11 miles
east of Stratford. Movement was east at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Eustis, Rangeley, Andover, Errol, Grafton, Dixville, Weld, Dallas
Plantation, Dummer, Byron, Upper Cupsuptic, Tim Pond, Davis, South
Arm, Lynchtown, Alder Stream, Upton, Lincoln Plantation, Rangeley
Plantation and Lower Cupsuptic.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4447 7090 4461 7143 4527 7091 4524 7090
      4523 7086 4524 7084 4526 7085 4528 7083
      4530 7040
TIME...MOT...LOC 1911Z 278DEG 36KT 4522 7089 4467 7132

Tubbs

The radar

The Portland,ME radar (KGYX), 57 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Kennebec

When
June 19, 2:20 PM EST to 2:25 PM EST
Where
Kennebec County, 1.21 mi NW of Maranacook
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.360, -69.970

A severe thunderstorm dropped 1 hail south of Readfield, ME.

Thunderstorm Wind, Kennebec

When
June 19, 2:22 PM EST to 2:27 PM EST
Where
Kennebec County, 0.49 mi E of Oakland
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.550, -69.710

A severe thunderstorm wind gust downed multiple trees which brought down powerlines in Oakland Maine.

Thunderstorm Wind, Kennebec

When
June 19, 2:25 PM EST to 2:30 PM EST
Where
Kennebec County, 2.09 mi ENE of Oakland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.560, -69.680

A severe thunderstorm wind gust downed multiple trees north of Oakland Maine.

Thunderstorm Wind, Somerset

When
June 19, 2:27 PM EST to 2:32 PM EST
Where
Somerset County, 0.85 mi NW of Fairfield Center
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
44.610, -69.660

A severe thunderstorm wind gust downed a tree in Fairfield Center on Route 23 that blocked a lane.

Thunderstorm Wind, Kennebec

When
June 19, 2:35 PM EST to 2:40 PM EST
Where
Kennebec County, 2.07 mi N of Benton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.610, -69.550

A severe thunderstorm wind gust downed multiple trees which brought down powerlines in Benton, Maine.

Thunderstorm Wind, Waldo

When
June 19, 2:35 PM EST to 2:40 PM EST
Where
Waldo County, 2.55 mi ENE of Burnham
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.690, -69.430

Waldo County dispatch reports a severe thunderstorm wind gust downed a tree in the town of Burnham, Maine.

Thunderstorm Wind, Waldo

When
June 19, 2:46 PM EST to 2:51 PM EST
Where
Waldo County, 0.69 mi S of Unity
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.610, -69.330

Waldo County Dispatch reports a severe thunderstorm wind gust downed a tree in Unity, Maine that started a fire.

Thunderstorm Wind, Waldo

When
June 19, 2:50 PM EST to 2:55 PM EST
Where
Waldo County, 0.69 mi N of Branch Mills
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.410, -69.470

A severe thunderstorm wind gust downed multiple trees which brought down powerlines in Palermo, Maine.

Thunderstorm Wind, Waldo

When
June 19, 3:05 PM EST to 3:10 PM EST
Where
Waldo County, 0.69 mi N of Monroe Center
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.610, -69.030

A severe thunderstorm wind gust downed multiple trees in Monroe Center Maine.

Thunderstorm Wind, Waldo

When
June 19, 3:10 PM EST to 3:15 PM EST
Where
Waldo County, 0.69 mi S of Morrill
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.440, -69.150

Waldo County Dispatch reports a severe thunderstorm wind gust downed a tree in Morrill, Maine.

Thunderstorm Wind, Waldo

When
June 19, 3:32 PM EST to 3:37 PM EST
Where
Waldo County, 0.85 mi NW of Cape Jct
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.490, -68.860

Waldo County Dispatch reports a severe thunderstorm wind gust downed a tree in Stockton Springs that fell and caught on fire.

Funnel Cloud, Knox

When
June 19, 4:00 PM EST to 4:05 PM EST
Where
Knox County, 0.49 mi W of Hope
Reported by
Public
Coordinates
44.270, -69.160

Multiple photos and videos via social media showing low hanging rotating wall cloud and funnel cloud just north of Hope, ME. Feature was associated with a well organized super cell, no confirmation of a tornado was found with this storm.

Hail, Waldo

When
June 19, 4:20 PM EST to 4:25 PM EST
Where
Waldo County, Islesboro Arpt
Measured
1 in hail
Reported by
Public
Coordinates
44.300, -68.930

A super cell storm dropped 1 of hail on the island of Isleboro, ME.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2021Every state in 2021This day in weather historyWarnings in Maine, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968530, 968532, 968533, 968534, 968536, 968542, 968540, 968537, 968538, 968541, 968544, 968529, 968531.